Alert archive / Alaska / Blizzard Watches in 2007
Blizzard Watch 16, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Dec 22, 2007, 10:54 AM AKST. It took effect at Dec 23, 2007, 2:00 PM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 22, 2007, 10:54 AM AKST (19:54 UTC)
- In effect from
- Dec 23, 2007, 2:00 PM AKST
- Expired
- Dec 23, 2007, 5:16 AM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 230054 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 354 PM AST SAT DEC 22 2007 AKZ185-231415- /X.NEW.PAFC.BZ.A.0016.071223T2300Z-071224T1300Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 354 PM AST SAT DEC 22 2007 ...BLIZZARD WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY NIGHT. NORTH WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS AS HIGH AS 60 MPH BEGINNING SUNDAY AFTERNOON. THE WIND COMBINED WITH FALLING SNOW MAY REDUCE VISIBILITIES BELOW ONE QUARTER MILE FROM SUNDAY AFTERNOON THROUGH THE LATE NIGHT HOURS. THE POTENTIAL FOR THE WORST CONDITIONS WILL BE SUNDAY EVENING WHEN THE WIND IS EXPECTED TO THE STRONGEST. POTENTIAL BLIZZARD CONDITIONS ARE EXPECTED TO BE BRIEF AS A NORTH PACIFIC LOW MOVES SOUTH OF THE ISLAND SUNDAY EVENING. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
1 follow-up statement
000 WWAK42 PAFC 231416 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 516 AM AST SUN DEC 23 2007 AKZ185-240230- /X.UPG.PAFC.BZ.A.0016.071223T2300Z-071224T1300Z/ /X.NEW.PAFC.BS.Y.0019.071224T0000Z-071224T0900Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 516 AM AST SUN DEC 23 2007 ...BLOWING SNOW ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT AST TONIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLOWING SNOW ADVISORY...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT AST TONIGHT. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. LOW PRESSURE TRACKING ALONG THE EASTERN ALEUTIANS WILL BRING SNOW AND BLOWING SNOW TO THE REGION BEGINNING LATE THIS AFTERNOON. NORTHEAST WIND 20 TO 30 MPH WILL CAUSE BLOWING SNOW TO REDUCE VISIBILITIES BELOW ONE QUARTER MILE FROM LATE THIS AFTERNOON UNTIL MIDNIGHT. SNOW WILL DIMINISH RAPIDLY AFTER MIDNIGHT. GUSTS TO 40 MPH AFTER MIDNIGHT WILL CONTINUE TO CREATE LOCAL AREAS OF BLOWING SNOW OVERNIGHT. A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$ AKZ161-240230- /X.NEW.PAFC.BS.Y.0020.071224T1500Z-071225T0100Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 516 AM AST SUN DEC 23 2007 ...BLOWING SNOW ADVISORY IN EFFECT FROM 6 AM TO 4 PM AST MONDAY SOUTH AND EAST OF KING SALMON... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLOWING SNOW ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 4 PM AST MONDAY. LOW PRESSURE MOVING ALONG THE ALASKA PENINSULA WILL BRING SNOW AND BLOWING SNOW TO PORTIONS OF THE BRISTOL BAY ZONE FROM MONDAY MORNING THROUGH MONDAY AFTERNOON. NORTHWEST WINDS ARE EXPECTED TO INCREASE MONDAY MORNING TO 20 TO 30 MPH WITH LOCALLY STRONGER GUSTS THROUGH CHANNELED TERRAIN. BLOWING SNOW WILL REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS AT TIMES DURING THE DAY SOUTH AND EAST OF KING SALMON. SNOW IS EXPECTED TO DIMINISH LATE IN THE AFTERNOON AND VISIBILITIES WILL IMPROVE DURING THE EVENING. A BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. $$ AKZ181-240230- /X.NEW.PAFC.BZ.A.0017.071224T0300Z-071224T0900Z/ ALASKA PENINSULA- INCLUDING THE CITIES OF...COLD BAY...SAND POINT 516 AM AST SUN DEC 23 2007 ...BLIZZARD WATCH IN EFFECT THIS EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT THIS EVENING. LOW PRESSURE TRACKING ALONG THE ALEUTIANS WILL BRING SNOW AND WIND TO THE ALASKA PENINSULA THIS AFTERNOON AND INTENSIFY DURING THE EVENING. NORTH WIND WILL INCREASE TO 20 TO 40 MPH DURING THE EVENING. THIS WILL CREATE AREAS OF BLOWING SNOW WHICH MAY REDUCE VISIBILITIES BELOW ONE QUARTER MILE DURING THE EVENING. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Dec 22, 1:23 AM AKST, 9 hours 31 minutes earlier.
Area forecast discussion, Dec 22, 1:23 AM AKST, 9 hours 31 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
623 AM AST SAT DEC 22 2007
.ANALYSIS AND UPPER LEVELS...
COLD CORE UPPER LOW HAS COMPLETED ITS WESTWARD JOURNEY TO THE
NORTHERN BERING SEA WHERE IT WILL REMAIN THROUGH MID WEEK. COLDEST
AIR ASSOCIATED WITH THIS FEATURE HAS ALSO SHIFTED TO THE WESTERN
BERING AND INTO SIBERIA WHILE CENTRAL ALASKA RETURNS TO MORE
CLIMATOLOGICALLY NORMAL TEMPERATURES. MAIN SURFACE FEATURE IS A 974
MB LOW IN BRISTOL BAY BRINGING MOST OF SOUTHWEST AND SOUTHCENTRAL
SCATTERED SNOW SHOWERS. COLD AIR ADVECTING SOUTHWARD TO THE WEST OF
THIS LOW IS BRINGING A STEADY STREAM OF SNOW SHOWERS TO THE ALEUTIAN
CHAIN.
.MODEL DISCUSSION...
MODELS ARE IN MUCH BETTER AGREEMENT. CONSISTENCY BETWEEN RUNS HAS
ALSO INCREASED ALLOWING FOR MINIMAL CHANGES TO THIS FORECAST PACKAGE.
BASED THE MAIN SYNOPTIC FEATURES OFF OF THE 12Z GFS.
.SHORT TERM FORECAST...
SOUTHCENTRAL...
UPPER TROUGH TO THE WEST OF THE ALASKA RANGE IS PLACING SOUTHCENTRAL
IN SOUTHERLY FLOW ALOFT WHICH IS FAVORABLE FOR SCATTERED SNOW SHOWERS
AREA WIDE. WEAK SHORTWAVES WILL HELP INITIATE SHOWER ACTIVITY AS SEEN
ON THE KENAI AND MIDDLETON RADARS THIS MORNING. THE BEST CHANCE FOR
SNOW FOR SOUTHCENTRAL LOOKS TO BE SUNDAY WITH A VICIOUS SHORT WAVE
MOVING UP THE WESTERN GULF AND INLAND SUNDAY EVENING. AT THIS POINT
NOT LOOKING AT SIGNIFICANT SNOW FALL ALTHOUGH WESTERLY WINDS INTO
KACHEMAK BAY COULD BRIEFLY BRING BLIZZARD CONDITIONS TO HOMER AND THE
BLUFF...SOMETHING THAT WILL HAVE TO BE MONITORED WITH SUBSEQUENT
MODEL RUNS.
WEST OF THE ALASKA RANGE...
SNOW SHOWERS WILL DOMINATE THE WESTERN ZONES THROUGH THE WEEKEND. THE
NEXT NPAC LOW MOVES SOUTH OF THE CENTRAL ALEUTIANS TOMORROW AFTERNOON
AND LIKEWISE...WILL HAVE TO WATCH CLOSELY TO SEE HOW FAR NORTH THE
LOW MAKES IT. THIS WILL HAVE SIGNIFICANT IMPACT ON THE EASTERN
ALEUTIANS AND THE ALASKA PENINSULA SUNDAY NIGHT. ENOUGH WARM AIR
WOULD MAKE IT NORTH INTO THE ALASKA PENINSULA TO MIX THE PRECIP AND
AVOID BLIZZARD CONDITIONS ALTHOUGH DUTCH HARBOR HAS THE POTENTIAL TO
REMAIN ON THE COLD AIR SIDE AND UNDER THE TROWAL...ESSENTIALLY SEEING
THE HEAVIEST PRECIPITATION IN COMBINATION WITH THE COLDEST AIR. MAY
HAVE TO BUMP UP THE WORDING IN THAT ZONE SOONER THAN LATER IF THE
MODELS CONTINUE TO ADVERTISE THIS SCENARIO.
EXTENDED...CHRISTMAS FORECAST...STILL MUCH UNCERTAINTY AS WE GET INTO
EARLY NEXT WEEK ALTHOUGH THE GFS IS CURRENTLY SHOWING SOME FEATURES
THAT ALLOW AT LEAST THE POSSIBILITY OF A WHITE CHRISTMAS HERE IN
ANCHORAGE. HAVE WORDED THE FORECAST TO ACCOUNT FOR THAT POSSIBILITY.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 195
MARINE...GALE WARNING ZONES 130 132 138 140 150 155 160 170 179.
HEAVY FREEZING SPRAY WARNING ZONES 130 140 141 150 160 180
185.
FIRE WEATHER...NONE.
AB DEC 07The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 21, 11:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Dec 21, 11:00 PM AKST | Gale Warning | AFC | 36 hr | |
| Dec 21, 11:00 PM AKST | Gale Warning | AFC | 24 hr | |
| Dec 21, 11:00 PM AKST | Small Craft Advisory | AFC | 43 hr | |
| Dec 21, 11:00 PM AKST | Small Craft Advisory | AFC | 24 hr | |
| Dec 21, 11:00 PM AKST | Storm Warning | AFC | 48 hr | |
| Dec 21, 11:00 PM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Dec 21, 11:00 PM AKST | Heavy Freezing Spray Warning | AFC | 12 hr | |
| Dec 22, 11:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Dec 22, 11:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Dec 22, 11:00 AM AKST | Gale Warning | AFC | 12 hr | |
| Dec 22, 11:00 AM AKST | Small Craft Advisory | AFC | 12 hr | |
| Dec 22, 11:00 AM AKST | Small Craft Advisory | AFC | 25 hr |
Nearby
Blizzard Watches in Alaska, 2007Every blizzard watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.